Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Cleveland, OH

June 21, 2008Lucas County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2008, 2:01 PM EDT for Lucas County, Wood County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 2:01 PM EDT (18:01 UTC)
Expired
Jun 21, 2008, 2:33 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Lucas County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 136 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:08 PM EDTHAIL 1Grand Rapids, OHNICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 11:52 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 211801
SVRCLE
OHC095-173-211845-
/O.NEW.KCLE.SV.W.0087.080621T1801Z-080621T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
201 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LUCAS COUNTY IN NORTHWEST OHIO...
  NORTHERN WOOD COUNTY IN NORTHWEST OHIO...

* UNTIL 245 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF WESTON...OR ABOUT 10 MILES NORTHWEST OF CUSTAR...AND
  MOVING EAST AT 19 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITEHOUSE...WATERVILLE...BOWLING GREEN AND PERRYSBURG

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4158 8388 4160 8343 4133 8342 4133 8387
TIME...MOT...LOC 1801Z 258DEG 16KT 4142 8390

$$

REL
2 follow-up statements
000 
WWUS51 KCLE 211818
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
218 PM EDT SAT JUN 21 2008

OHC095-173-211845-
/O.CON.KCLE.SV.W.0087.000000T0000Z-080621T1845Z/
WOOD OH-LUCAS OH-
218 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN LUCAS AND NORTHERN WOOD COUNTIES...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GRAND RAPIDS...OR ABOUT 6 MILES SOUTHWEST OF
WATERVILLE...MOVING EAST AT 18 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITEHOUSE...TONTOGANY...HASKINS...BOWLING GREEN...WALBRIDGE...
PERRYSBURG...PEMBERVILLE...MAUMEE AND LUCKEY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4158 8388 4160 8343 4133 8342 4133 8387
TIME...MOT...LOC 1818Z 258DEG 16KT 4144 8380

$$

FITZ
000 
WWUS51 KCLE 211833
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT SAT JUN 21 2008

OHC095-173-211840-
/O.CAN.KCLE.SV.W.0087.000000T0000Z-080621T1845Z/
WOOD OH-LUCAS OH-
230 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LUCAS AND
NORTHERN WOOD COUNTIES IS CANCELLED...


THE THUNDERSTORMS HAVE WEAKEN AND WERE MOVING EAST AT 18 MPH.
THE STORM IS STILL CAPABLE OF PRODUCING SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4158 8388 4160 8343 4133 8342 4133 8387
TIME...MOT...LOC 1830Z 258DEG 16KT 4145 8373

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:28 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 21, 1:28 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
128 PM EDT SAT JUN 21 2008

.SYNOPSIS...
LOW PRESSURE WILL SWEEP ACROSS ONTARIO AND QUEBEC THROUGH THE
WEEKEND. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE INTO
NORTHWEST OHIO THIS EVENING AND THEN CONTINUE ACROSS THE AREA
OVERNIGHT. MONDAY HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE
NORTHWEST AND WILL BE CENTERED ACROSS THE REGION TUESDAY. THE HIGH
WILL MOVE TO THE SOUTHEAST WEDNESDAY THROUGH FRIDAY AS LOW
PRESSURE MOVES FROM THE NORTHERN PLAINS INTO THE UPPER MIDWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT STILL WELL TO THE WEST OVER IL THIS MORNING...BUT
CU ALREADY GOING WITH SHOWERS AND THUNDERSTORMS ALSO QUICKLY
DEVELOPING ACROSS IN THIS MORNING. FOR THIS AFTERNOON UPGRADED FAR
WESTERN ZONES TO LIKELY POPS BUT KEPT REMAINING AREAS WITH CHC
POPS GIVEN UNCERTAINTY WITH COVERAGE AS ACTIVITY BUILDS EAST. ALSO
UPGRADED NE OH AND NW PA LAKESHORE ZONES TO LIKELY POPS WITH
ACTIVITY MOVING ONSHORE FROM THE LAKE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
TONIGHT THROUGH MONDAY NIGHT THE TREND SHOWS DEEPENING LOW
PRESSURE ALOFT ACROSS THE GREAT LAKES AS A TROF DROPS INTO THE
REGION BRIEFLY CLOSING OFF AT TIMES THROUGH THE WEEKEND. THIS WILL
BRING IN COOLER AIR ALOFT AND A GENERAL INCREASE IN INSTABILITY
THROUGH THE PERIOD. WHILE NOT A WASHOUT WOULD EXPECT AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. GUIDANCE
TEMPS LOOK FINE WITH NEAR 80 OR LOWER 80S TODAY AND A FEW DEGREES
LOWER ON SUNDAY BEHIND THE COLD FRONT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
EXTENDED PERIOD BEGINS COOL BUT ON THE DRY SIDE WITH THE GFS
STILL SHOWING HIGH PRESSURE ACROSS THE AREA WITH A SHORT WAVE
UPPER RIDGE TO OUR WEST. THE PATTERN WILL BE SHORT LIVED HOWEVER.
WEDNESDAY THROUGH FRIDAY THE HIGH WILL MOVE TO THE SOUTHEAST AND A
RETURN FLOW WILL SET UP OUT OF THE GLFMX. THIS WILL ALLOW
TEMPERATURES TO MODERATE BACK TOWARD OR JUST ABOVE THE 80 DEGREE
MARK BUT WILL ALSO INCREASE CHANCES FOR SCATTERED CONVECTION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION FIRED OVER INDIANA AND ILLINOIS AND WILL CONTINUE TO
ADVANCE EAST. MOST UNSTABLE ATMOSPHERE APPEARS THAT IT WILL AFFECT
TOLEDO AND FINDLAY AREAS. SEVERE THUNDERSTORM WATCH HAS BEEN
POSTED FOR THOSE AREAS. AREAS TO THE EAST WILL LIKELY SEE
THUNDERSTORM ACTIVITY MOVE EAST THIS EVENING AND WEAKEN TO SHOWER
ACTIVITY LATER TONIGHT. GENERALLY VFR CONDITIONS AFTER SOME HAZE
IN THE EARLY MORNING EXPECTED TOMORROW. WINDS SHOULD BE LIGHT.

.OUTLOOK...A SECONDARY TROUGH IS EXPECTED TO MOVE ACROSS THE AREA
SUNDAY NIGHT INTO MONDAY MORNING. WEAK HIGH PRESSURE OVER THE
AREA WILL RESULT IN FAIR SKIES TUESDAY. ANOTHER WEATHER
DISTURBANCE WILL BRING A CHANCE OF PCPN TO THE TAF ROUTES ON
WEDNESDAY.

&&

.MARINE...
FLOW DURING MOST OF THE FORECAST PERIOD WILL BE LIGHT ON LAKE ERIE.
A WEAK COLD FRONT STILL ON TRACK TO MOVE ACROSS THE LAKE EARLY
SUNDAY.  UNTIL THEN S TO SW FLOW LESS THAN 15 KNOTS WILL CONTINUE.
THE FLOW WILL BECOME MORE WESTERLY ON SUNDAY BEHIND THE FRONT.  A
SECONDARY FRONT MAY FOLLOW ON MONDAY WHICH WILL TURN THE FLOW TO THE
NORTH FOR A TIME.  RIDGING WILL RETURN TO THE LAKE ON TUESDAY.  THE
RIDGE WILL SLIDE JUST TO THE SOUTHEAST OF THE LAKE BY EARLY
WEDNESDAY ALLOWING SW FLOW TO RETURN.  THERE WILL BE GOOD CHANCE FOR
SHOWERS AND STORMS LATER TODAY AND TONIGHT.  PRECIP IS POSSIBLE BOTH
SUNDAY AND MONDAY AS WELL

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH FOR IN EFFECT FOR WESTERN THIRD OF
AREA UNTIL 7 PM THIS EVENING.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...ABE
SHORT TERM...TK
LONG TERM...TK
AVIATION...LOMBARDY
MARINE...KUBINA
Hazardous weather outlook, Jun 21, 11:56 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1156 AM EDT SAT JUN 21 2008

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-221600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1156 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD BE SEVERE AHEAD
OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-221600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
1156 AM EDT SAT JUN 21 2008

...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:59 PM EDTSevere Thunderstorm WarningCLELucas31 min
Jun 21, 2:02 PM EDTSpecial Marine WarningCLE58 min
Jun 21, 2:36 PM EDTSevere Thunderstorm WarningCLEWood23 min
Jun 21, 3:01 PM EDTSpecial Marine WarningCLE59 min
Jun 21, 4:33 PM EDTSpecial Marine WarningCLE117 min
Jun 21, 4:49 PM EDTSevere Thunderstorm WarningCLEAshland, Erie, Huron, Lorain, Medina, Richland41 min
Jun 21, 5:05 PM EDTTornado WarningCLEAshland, Huron, Lorain, Medina30 min
Jun 21, 5:16 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina59 min
Jun 21, 5:37 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Wayne38 min
Jun 21, 5:41 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Medina, Portage, Summit and 1 more49 min
Jun 21, 6:10 PM EDTSpecial Marine WarningCLE2 hr
Jun 21, 6:37 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Trumbull53 min
Jun 21, 7:26 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.